EconPapers    
Economics at your fingertips  
 

Price and non-price competition in an oligopoly: an analysis of relative payoff maximizers

Hamed M.Moghadam ()

Journal of Evolutionary Economics, 2020, vol. 30, issue 2, No 10, 507-521

Abstract: Abstract Do firms that engage in relative payoff maximizing (RPM) behavior always choose a strategy profile that results in tougher competition compared to firms that engage in absolute payoff maximizing (APM) behavior? We address this question by way of a simple model of symmetric oligopoly where firms simultaneously select a two-dimensional strategy set consisting of a price variable and a non-price (i.e., quality) variable. Our results show that equilibrium solutions of RPM and APM are distinct. It is further shown that the standard result of Nash equilibrium in oligopoly, namely, that the non-price variable is used to soften price competition, survives also when firms are concerned with relative payoff considerations.

Keywords: Relative payoff maximizing (RPM); Oligopoly; Finite population evolutionary stable strategy (FPESS); Quality (search for similar items in EconPapers)
JEL-codes: C73 D21 D43 L13 L15 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00191-019-00653-8 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
Working Paper: Price and non-price competition in oligopoly: An analysis of relative payoff maximizers (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:30:y:2020:i:2:d:10.1007_s00191-019-00653-8

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2

DOI: 10.1007/s00191-019-00653-8

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-02-21
Handle: RePEc:spr:joevec:v:30:y:2020:i:2:d:10.1007_s00191-019-00653-8